A 68-year-old man is seen for follow-up evaluation of Parkinson disease, which was diagnosed 10 years ago. Although his symptoms initially were well controlled with medications, he has experienced increasing fluctuations in motor symptoms, specifically tremor at rest and slowness, within the past 3 years. Medications are carbidopa-levodopa, entacapone, and amantadine. He notes marked symptom improvement after taking these medications, but the benefit lasts only for 2 hours. Increased dosing of carbidopa-levodopa causes visual hallucinations.
On physical examination performed 3 hours after the patient took carbidopa-levodopa, blood pressure is 130/65 mm Hg and pulse rate is 85/min. Masked facies, an asymmetric upper extremity tremor at rest, marked bradykinesia, and cogwheel rigidity are noted. Gait is slow, but cognitive assessment findings are normal. Repeat examination performed 1 hour after the patient took carbidopa-levodopa reveals notable improvement in bradykinesia, rigidity, and gait and the emergence of prominent dyskinesia.
Which of the following is the most appropriate treatment of this patient’s motor complications?
A. Deep brain stimulation
B. Discontinuation of entacapone
C. Increased amantadine dosage
MKSAP Answer and Critique
The correct answer is A. Deep brain stimulation.
Deep brain stimulation is the appropriate treatment of this patient with advanced Parkinson disease who continues to benefit from dopaminergic medications but experiences medication-related complications. His initial marked benefit from carbidopa-levodopa wears off before he takes the next dosage. Appropriate initial steps to alleviate this problem included increasing the frequency of carbidopa-levodopa dosing and adding entacapone to prolong the effect of the carbidopa-levodopa after it is taken. However, he developed prominent medication-induced dyskinesia and visual hallucinations, which both limit further medical management. Deep brain stimulation of the subthalamic nucleus is likely to provide more sustained control of his medication-responsive motor deficits and allow a reduction in his medications; this, in turn, should resolve any medication-induced hallucinations or dyskinesia.
Discontinuing entacapone is likely to diminish the patient’s dyskinesia but at the same time would remove the beneficial effect of prolonging the action of the carbidopa-levodopa and thus lead to earlier wearing off of its benefit.
Although amantadine can be effective against dyskinesia, increasing the dosage further may worsen the hallucinations.
Adding a dopamine agonist, such as ropinirole, may boost the dopaminergic effect of the carbidopa-levodopa, but this medication also is likely to worsen the patient’s hallucinations and dyskinesia and should be avoided.
Adding a monoamine oxidase B inhibitor, such as selegiline, also is likely to worsen his dyskinesia and thus is inappropriate.
- Deep brain stimulation is the appropriate treatment of patients with advanced Parkinson disease who continue to benefit from dopaminergic medications but experience medication-related complications.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.